Alert archive / California / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 5, NWS San Diego, CA

July 19, 2018San Bernardino County, California

NWS San Diego, CA issued this severe thunderstorm warning at Jul 19, 2018, 1:42 PM PDT for San Bernardino County, California. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2018, 1:42 PM PDT (20:42 UTC)
Expired
Jul 19, 2018, 2:45 PM PDT
In force
63 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 80 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2018-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2018-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

481 
WUUS56 KSGX 192042
SVRSGX
CAC071-192145-
/O.NEW.KSGX.SV.W.0005.180719T2042Z-180719T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Diego CA
142 PM PDT THU JUL 19 2018

The National Weather Service in San Diego has issued a

* Severe Thunderstorm Warning for...
  San Bernardino County in southern California...

* Until 245 PM PDT

* At 142 PM PDT, a severe thunderstorm was located 7 miles north of
  Hwy 173 Between Lake Arrowhead And Hesperia, or 8 miles east of
  Hesperia, moving northwest at 15 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Victorville, Hesperia, Apple Valley, Lake Arrowhead, Lucerne
  Valley, Hwy 173 Between Lake Arrowhead And Hesperia, Phelan,
  Mountain View Acres and Cedar Glen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3441 11698 3430 11702 3425 11712 3442 11751
      3465 11724
TIME...MOT...LOC 2042Z 119DEG 11KT 3442 11719 

HAIL...0.75IN
WIND...60MPH
 
$$

JJT
3 follow-up statements
487 
WWUS56 KSGX 192103
SVSSGX

Severe Weather Statement
National Weather Service San Diego CA
203 PM PDT THU JUL 19 2018

CAC071-192145-
/O.CON.KSGX.SV.W.0005.000000T0000Z-180719T2145Z/
San Bernardino CA-
203 PM PDT THU JUL 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM PDT
FOR SAN BERNARDINO COUNTY...

At 202 PM PDT, a severe thunderstorm was located near Hesperia,
moving northwest at 10 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Victorville, Hesperia, Apple Valley, Lake Arrowhead, Hwy 173 Between
Lake Arrowhead And Hesperia and Mountain View Acres.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3440 11705 3431 11709 3428 11719 3433 11731
      3441 11747 3460 11723
TIME...MOT...LOC 2102Z 119DEG 11KT 3445 11726 

HAIL...<.75IN
WIND...60MPH
 
$$

JJT
331 
WWUS56 KSGX 192130
SVSSGX

Severe Weather Statement
National Weather Service San Diego CA
230 PM PDT THU JUL 19 2018

CAC071-192145-
/O.CON.KSGX.SV.W.0005.000000T0000Z-180719T2145Z/
San Bernardino CA-
230 PM PDT THU JUL 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM PDT
FOR SAN BERNARDINO COUNTY...

At 227 PM PDT, another potentially severe thunderstorm was located 
near Hwy 173 Between Lake Arrowhead And Hesperia, or 8 miles 
northeast of Lake Arrowhead, moving west at 15 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Victorville, Hesperia, Apple Valley, Lake Arrowhead, Hwy 173 Between
Lake Arrowhead And Hesperia and Mountain View Acres.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3428 11719 3433 11731 3441 11747 3460 11723
      3440 11705 3431 11709
TIME...MOT...LOC 2127Z 098DEG 11KT 3436 11711 

HAIL...0.75IN
WIND...60MPH
 
$$

JMB
211 
WWUS56 KSGX 192142
SVSSGX

Severe Weather Statement
National Weather Service San Diego CA
242 PM PDT THU JUL 19 2018

CAC071-192152-
/O.EXP.KSGX.SV.W.0005.000000T0000Z-180719T2145Z/
San Bernardino CA-
242 PM PDT THU JUL 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR SAN BERNARDINO COUNTY WILL
EXPIRE AT 245 PM PDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will 
be allowed to expire. However gusty winds are still possible in 
the area due to decaying thunderstorms.

LAT...LON 3428 11719 3433 11731 3441 11747 3460 11723
      3440 11705 3431 11709
TIME...MOT...LOC 2142Z 119DEG 11KT 3437 11714 

$$

JMB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:06 PM PDT, 36 minutes earlier.

Area forecast discussion, Jul 19, 1:06 PM PDT, 36 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
106 PM PDT Thu Jul 19 2018

.SYNOPSIS...
Monsoonal moisture will slowly decrease through Saturday with
isolated afternoon and early evening thunderstorms
possible, mainly for the mountains and high desert areas. Drier
with a warming trend Sunday through Wednesday as strong high
pressure aloft moves into the southwest states, with the heat
peaking Tuesday.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

At 1 PM, water vapor satellite showed a large upper-level ridge
stretching from northern New Mexico to central California, and an
upper-level low just west of central Baja. Radar showed the first
shower of the day just northwest of Big Bear. Additional isolated
showers and thunderstorms are possible over portions of the
mountains and deserts this afternoon, however storms are not
expected to be very strong due to unfavorable mid-level winds.
Isolated storms are possible over portions of the mountains and
deserts in the afternoons through Saturday, however mid-level
moisture will be decreasing from now through the weekend. High
temperatures will be near normal to just below normal through the
weekend as the aforementioned upper-level ridge pushes to the
east.

The main focus for the weather in the extended will be a big warm
up and dry weather. The upper-level ridge to our east will build
west early to mid next week, with Tuesday expected to be the
warmest day of the week. H850 temperatures of 31-33 deg C and weak
offshore flow inland on Tuesday will create surface highs in the
80s and 90s for the mountains and coastal valleys, 100s for the
inland valleys and high desert, and 110-117 for the Coachella
Valley and lower deserts. A shallow marine layer and weak coastal
eddy should keep the coast not as hot, with highs in the low to
mid 80s. An Excessive Heat Watch remains in effect for inland
areas Monday through Wednesday. The ridge sticks around through
the end of next week, so the above normal highs may linger longer
than currently forecast. Overnight lows will also remain high for
some inland areas, with the lower deserts only dipping into the
low 90s Tuesday and Wednesday mornings. Low clouds and fog are
expected to develop each night along the immediate coast.

&&

.AVIATION...
191850Z...Coast/Valleys...Clear with unrestricted vis this
afternoon. Low clouds will return to coastal TAF sites aft 06Z Fri,
spreading up to 15 miles inland by 15Z Fri. Expect bases around 1000
ft MSL and tops to 1600 ft MSL. Clearing to the coast between 15Z
and 17Z Friday.

Mountains/Deserts...There is a slight chance of thunderstorms this
afternoon with bases 8000-9000 ft MSL and tops to 35000 ft MSL. Any
TSTMS that develop will likely be accompanied by strong
up/downdrafts, LLWS and local surface wind gusts to 35 knots.
Otherwise, SCT-BKN clouds at or abv 8000 ft MSL with unrestricted
vis through tonight.

&&

.MARINE...
No hazardous marine weather is expected through Tuesday.

&&

.BEACHES...
Swells from the South Pacific will begin to arrive at SoCal beaches
over the weekend and continue to impact local beaches through the
middle of next week. High surf conditions and strong rip currents
could occur, most likely Monday through Wednesday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Excessive Heat Watch from Monday morning through Wednesday
     evening for Apple and Lucerne Valleys-Coachella Valley-
     Orange County Inland Areas-Riverside County Mountains-San
     Bernardino County Mountains-San Bernardino and Riverside
     County Valleys-The Inland Empire-San Diego County Deserts-
     San Diego County Mountains-San Diego County Valleys-San
     Gorgonio Pass Near Banning-Santa Ana Mountains and
     Foothills.

PZ...NONE.
&&

PUBLIC...JJT
AVIATION/MARINE/BEACHES...PG

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 4:17 AM PDTExcessive Heat WatchSGXOrange, Riverside, San Bernardino, San Diego22 hr

Nearby

Severe Thunderstorm Warnings in California, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.